Diabetics Suffering Low Blood Sugar Flood ERs

Tuesday, 11 Mar 2014 12:28 PM

 

Share:
  Comment  |
   Contact Us  |
  Print  
|  A   A  
  Copy Shortlink

Almost 100,000 people in the U.S. are sent to emergency rooms every year for low blood sugar or errors related to a common diabetes drug, according to a new government study.
What's more, about a third of those people end up being hospitalized, the researchers from the Centers for Disease Control and Prevention (CDC) found.
"This is important because many of these emergency department visits for insulin-related hypoglycemia are preventable," Dr. Andrew Geller, the study's lead author, said.

Editor's Note: 3 Signs Your Blood Sugar Is Killing You. Are You At Risk?

He is a medical officer at the CDC in Atlanta.
Hypoglycemia, or low blood sugar, can occur when people with diabetes inject themselves with the hormone insulin, which allows the body to turn sugar in the blood into energy.
People with diabetes don't produce enough insulin on their own or their bodies have become resistant to it.
If left untreated, hypoglycemia can result in seizures, loss of consciousness and even death.
In JAMA Internal Medicine, Geller and his colleagues write that knowing the risk of insulin-related hypoglycemia is important when doctors are recommending diabetes treatments to their patients.
For the new study, the researchers used one database to estimate the number of ER visits related to insulin use and another to determine the number of Americans taking insulin.
Overall, they estimate that there were 97,648 ER visits every year between 2007 and 2011 attributed to insulin-related hypoglycemia and errors. That accounted for about 9 percent of all ER visits attributed to drug reactions.
About 96 percent of the visits were for hypoglycemia.
Patients who were 80 years old or older were more than twice as likely to go to the ER as people between 45 and 64 years old. They were also five times as likely to be hospitalized.
Meal-related issues were a common reason for low blood sugar. Those can include taking insulin but forgetting to eat or not adjusting doses correctly for smaller or larger meals.
About 60 percent of people with hypoglycemia also had some sort of related neurologic problem, such as shock, seizures or loss of consciousness.
"We knew that based on our previous work that insulin was going to result in a lot of emergency room visits but we didn't really appreciate the severity of the events," Geller said.
He cautioned, however, that people should not change their treatment based on this study.
"We want patients to continue taking their insulin or other diabetes medications," Geller said. "Basically, the benefit of keeping that blood sugar from getting too high is that over the long term it can cause some serious complications."
In an editorial accompanying the new study, Dr. Sei Lee of the University of California, San Francisco, recommends diabetes management guidelines be rewritten so people aren't led to believe that their blood sugar levels should be as low as possible.
He also recommends measures be developed to judge doctors not just on how low they get their patients' blood sugar levels, but also to account for the patients' episodes of hypoglycemia.
Lee also writes that most non-hospitalized people over 80 years old should not get insulin, because people with short life expectancies may not realize the benefits of the drug, which accumulate over time.
"Although some persons in their 80s are unusually healthy and may benefit from insulin, most are more likely to be harmed," he writes. "Thus, the default decision should be to avoid insulin in adults older than 80 years and elect to control blood glucose levels less tightly by using oral medications."

Editor's Note: 3 Signs Your Blood Sugar Is Killing You. Are You At Risk?

Geller said his team's study supports the individualization of treatments and said patients should learn to recognize the signs and symptoms of hypoglycemia and educate their families about them as well. Those signs include headaches and feeling dizzy or shaky.
People should also have a treatment plan in place if their blood sugar does drop too low, he said.
 

© 2014 Thomson/Reuters. All rights reserved.

Share:
  Comment  |
   Contact Us  |
  Print  
  Copy Shortlink
Around the Web
Comments
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Retype Email:
Country
Zip Code:
Privacy: We never share your email.
 
Find Your Condition
You May Also Like
Around the Web
Most Commented

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, NewsmaxWorld, NewsmaxHealth, are trademarks of Newsmax Media, Inc.

NEWSMAXHEALTH.COM
© Newsmax Media, Inc.
All Rights Reserved